Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Wichita, KS

July 27, 2001Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2001, 7:46 PM CDT for Rice County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 27, 2001, 7:46 PM CDT (00:46 UTC)
Expired
Jul 27, 2001, 8:30 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rice County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:55 PM CDTThunderstorm Wind 65 EChase, KSLimbs 3 inches in diameter downed.
Jul 27, 7:58 PM CDTThunderstorm Wind 56 EChase, KS
Jul 27, 8:05 PM CDTThunderstorm Wind 56 ELyons, KSTree damage and "STOP" sign blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 280047
SVRICT
KSC159-280130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 830 PM CDT.

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHASE...OR ABOUT 24 MILES EAST OF GREAT
  BEND...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LYONS AROUND 805 PM CDT...
  NEAR LITTLE RIVER AROUND 830 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS TO AROUND 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 830 PM CDT.

THIS IS AN EXTENSION OF THE SEVERE THUNDERSTORM WARNING ISSUED FORU 
RICE COUNTY AT 645 PM CDT.

LAT...LON 3846 9849 3828 9846 3828 9797 3850 9796

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:25 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 3:25 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUL 27 2001

TNGT:
NOT ENTIRELY CLEAR CUT HOW TSTMS WL EVOLVE OVNGT.  MODEL RH FIELDS
FM ETA/MESOETA SUG COMPLEX WOULD FORM OVR SW/W CNTRL KS AND MOVE SE
PER CORFIDI VECTORS...CATCHING THE SWRN HALF OF FCST AREA.  MOVEMENT
WOULD BECMG INCRGLY SLOWER TOWARDS DAYBREAK.  HOWEVER DUE TO
PROXIMITY/LOCATION OF UPR HI...CORFIDI VECTORS ARE HIGHER/MORE WLY
OVRNGT IN CNTRL KS...SO ANYTHING THAT FORMS OVR NW KS/SW NE COULD
CLIP THAT RGN ALSO.  BEST INSTBY/LIFT/MSTR DOES APPR TO BE IN S
CNTRL KS AND WL HAVE HIEST POPS THERE.  DUE TO UNCERTAINTY AND THAT
THE BEST CHC FOR HVY RAIN APPRS TO BE IN AREA WHICH HAS RECEIVED THE
LEAST...NOT PLANNING TO HOIST FFA.

SAT:
E OF I-35...DECENT CHC OF TSRA/SHRA ONGOING AT START OF PD.  WL LKLY
NEED SOME SML MORNING POPS TO COVER THIS.  OTHERWISE... ANTICIPATE
CLRG SKIES WITH WARMER TEMPS.  WL HOLD ONTO SLGT CHC SAT NGT IN
CNTRL KS...ANTICIPATING BNDRY WL MIX N DURG THE DAY...WITH
PRONOUNCED LLVL MSTR GRADIENT ALG NRN FRINGES OF FCST AREA.

SUN-TUE:
MEDIUM RANGE MODELS ALL SHOW UPR RDG BUILDING THRUT THE PERIOD WITH
LONGWAVE TROF DIGGING ALG W COAST. THIS WL AMPLIFY FLOW ALF OVR
CNTRL US...LKLY KEEPING NOCTURNAL PCPN NW OF FCST AREA. CANADIAN
ENSEMBLES DO SHOW A FAIR AMT OF VARIABLILITY WITH SHRTWVS EMBEDDED
IN FLOW ALG US/CAN BDR DURG THE WEEK.  HOWEVER GIVEN THE AMPLITUDE
OF UPR PAT AND DISTANCE OF STGR FLOW FM FCST AREA...NOT SURE THAT
THIS IS A FACTOR.  NO SGFNT CHGS ANTICIPATED TO GOING EXTENDED FCST.

FCSTID = 17/HOWERTON
ICT   72  94  72  96 /  60  20  10  10
HUT   70  93  71  96 /  60  10  10  10
EWK   70  93  71  96 /  50  20  10  10
EQA   71  93  71  96 /  50  30  10  10
WLD   73  95  74  96 /  70  20  10  10
RSL   68  93  70  97 /  50  10  10  10
GBD   70  94  70  98 /  60  10  10  10
SLN   70  90  69  96 /  40  10  10  10
MPR   70  92  70  96 /  50  10  10  10
CFV   74  94  73  95 /  50  40  10  10
CNU   72  92  72  94 /  40  40  10  10
K88   71  91  71  94 /  40  40  10  10

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jul 27, 3:31 PM CDT, 4 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280039-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT FRI JUL 27 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         RUSSELL            LINCOLN              SALINE
         BARTON             ELLSWORTH            MCPHERSON
         RICE

IN SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY              MARION
         CHASE

IN SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:
AS OF LATE AFTERNOON...A WARM FRONT WAS LOCATED FROM NEAR GREAT
BEND TO NEAR EUREKA. THE ATMOSPHERE ACROSS MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS HAS BECOME VERY UNSTABLE.

LATEST SATELLITE INDICATES THAT AN AREA FROM JUST WEST OF GREAT
BEND TO NEAR DODGE CITY IS BECOMING MORE AND MORE LIKELY FOR
THUNDERSTORM DEVELOPMENT THROUGH 8 PM THIS EVENING. ANY STORMS
THAT DEVELOP ACROSS THIS AREA WILL MOVE EAST OR SOUTHEAST AROUND 20
MPH TOWARD THE REMAINDER OF THE CENTRAL AND SOUTH CENTRAL KANSAS.

AT THIS TIME IT APPEARS THAT SPOTTER ACTIVATION MAY STILL BE
NECESSARY ACROSS THOSE PORTIONS OF CENTRAL KANSAS WEST OF A
HUTCHINSON TO ELLSWORTH LINE THIS EVENING. THIS REGION WILL BE AT
GREATEST RISK FOR STRONG DAMAGING WINDS FROM ANY STORMS THROUGH
SUNSET.

THE STORMS ARE THEN FORECAST TO FORM A LARGER CLUSTER AS THEY MOVE
THROUGH SOUTH CENTRAL AND CENTRAL KANSAS OVERNIGHT. ALTHOUGH THERE
WILL BE SOME CONTINUED THREAT FOR DAMAGING WINDS...IT APPEARS THAT
THE MAIN THREAT WILL BE HEAVY RAINS ACROSS SOUTH CENTRAL KANSAS.a

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND INTO TONIGHT WEST
OF A HUTCHINSON TO ELLSWORTH LINE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:43 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 28, 4:56 PM CDTSevere Thunderstorm WarningICTCowley49 min
Jul 28, 5:42 PM CDTSevere Thunderstorm WarningICTSumner63 min
Jul 28, 6:35 PM CDTSevere Thunderstorm WarningICTSedgwick55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.